Alert archive / Nevada / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

August 15, 2003Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 15, 2003, 9:14 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 9:14 PM PDT (04:14 UTC)
Expired
Aug 15, 2003, 10:00 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 160414
SVRVEF
NVC003-160500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
914 PM PDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 1000 PM PDT

* AT 912 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER INTERSTATE 15 IN CENTRAL CLARK 
  COUNTY BETWEEN MILE MARKERS 67 AND 77...OR ABOUT 18 MILES 
  SOUTHWEST OF MOAPA...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
NEAR INTERSTATE 15 IN RURAL CENTRAL CLARK COUNTY THROUGH 950 PM PDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3652 11470 3657 11491 3627 11507 3620 11477

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:08 PM PDT, 6 minutes earlier.

Area forecast discussion, Aug 15, 9:08 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 PM PDT FRI AUG 15 2003

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION TONIGHT AND SATURDAY. THE
LOW WILL BEGIN TO MOVE NORTHEAST SUNDAY WITH SOMEWHAT DRIER AIR
MOVING IN FROM THE WEST.
&&

.SHORT TERM...VERY BUSY EVENING WITH MULTIPLE FLASH FLOOD WARNINGS
AND REPORTS. HAVE EXTENDED FFA UNTIL 4 AM AND EXPANDED IT TO INCLUDE
LINCOLN COUNTY AND CENTRAL AND EASTERN CLARK COUNTY. ACTIVITY OVER
MOHAVE COUNTY BEGINNING TO WIND DOWN AS AIRMASS STABILIZES...BUT NEW
DEVELOPMENT OCCURRING OVER LAKE MEAD AND NORTHEAST CLARK COUNTY IN
CONVECTIVELY UNDISTURBED AREAS. NOT MUCH TIME TO ELABORATE FURTHER.
&&

.LAS...
AZ...FLASH FLOOD WATCH UNTIL 4 AM MST AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 4 AM PDT CAZ029.
NV...FLASH FLOOD WATCH UNTIL 4 AM PDT NVZ015-016-018>022.
&&

MORGAN
Hazardous weather outlook, Aug 15, 6:10 AM PDT, 15 hours 4 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 AM PDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM MOVING EAST INTO ARIZONA TODAY WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE OVER NORTHWEST ARIZONA. A
FLASH FLOOD WATCH IS IN EFFECT FOR MOHAVE COUNTY ARIZONA AND EXTREME
SOUTHEAST SAN BERNARDINO COUNTY NEAR THE COLORADO RIVER FROM NOON
UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
SATURDAY ACROSS MUCH OF THE AREA AS THE LOW PRESSURE SYSTEM SLOWLY
MOVES NORTH FROM ARIZONA INTO SOUTHERN UTAH. THE THREAT OF HEAVY
RAIN WITH SOME STORMS MAY STILL EXIST ACROSS SOUTHERN NEVADA...
NORTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA. DRIER FLOW WILL
SPREAD OVER THE REGION SUNDAY THROUGH THURSDAY FOR A DIMINISHING
THREAT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 15, 8:22 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0822 PM PDT FRI AUG 15 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    CALIENTE                  NV   FLASH FLOOD
08/15/03   LINCOLN                        US HWY 93 FLOODED AND
                                          COVERED WITH DEBRIS.
                                          FLOODING IN CALIENTE ALSO.

JACQUES
Local storm report, Aug 15, 8:27 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0827 PM PDT FRI AUG 15 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    CHRYSTAL SPRINGS         NV   FLASH FLOOD
08/15/03   LINCOLN                       US HWY 93 BLOCKED OFF
                                         DUE TO FLOODING AT MILE
                                         MARKER 51.

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 15, 9:45 PM PDTFlash Flood WarningVEFLincoln105 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.